Dear Doctor: I am 56 and in menopause. A couple of months ago, I started having severe restless leg syndrome, which even included my arms. I am now taking ropinirole before bed every night -- I also take Pristiq for depression. Although the medication has eliminated my restless leg syndrome, I worry about potential long-term effects. Any idea what could cause restless leg syndrome?
Dear Reader: Restless leg syndrome (RLS) is appropriately named. The syndrome is defined by an uncomfortable urge to move one's legs or arms during periods of inactivity. Because most people are less active in the evening, these symptoms often are first noted at that time. People describe the feeling as a pulling, creeping, cramping, crawling or tingling sensation that makes them feel an urge to move in order to relieve it. The periodic leg movements can also awaken people with the condition -- or those who sleep with them.
Restless leg syndrome occurs more often in people of Northern European ancestry; it's rare in those from East Asia and from Africa. Overall, it affects 2 to 3 percent of the population.
There is no specific cause of RLS, although genetic factors can play a part. Forty to 60 percent of people with RLS report a family history of the condition. Low iron storage can also be a factor, as can alterations in the brain function of the neurotransmitter dopamine.
Certain medications can worsen RLS symptoms, such as the antihistamine diphenhydramine and antidepressants. Thus, the antidepressant Pristiq (desvenlafaxine) could make your symptoms worse, but there are no specific studies of its connection with RLS.
Because poor sleep can aggravate RLS, be sure you are getting good rest. Exercise also appears to decrease symptoms, as can reductions in caffeine. Doing mental activities during a person's evening "down time," such as crossword puzzles, can reduce the focus on symptoms.
Medication that binds dopamine receptors, such as the ropinirole that you're taking, can decrease the symptoms of restless legs. Such medications are started at night and, although they can initially cause drowsiness, this subsides after 10 to 14 days. One problem with such drugs is that they can lead to rebound symptoms -- that is, the restless leg sensations -- in the morning. An even bigger problem is that long-term use can lead to decreased effectiveness, a shorter duration of action, symptoms noted earlier in the day and a spread of symptoms into the arms; these problems can worsen with increased dosages. To reduce the likelihood of this, I'd recommend staying on low doses of the drug and not taking it on a nightly basis, if possible.
You might also want to consider the anti-seizure medications gabapentin or pregabalin. They may not be as effective as ropinirole, but there is less likelihood of rebound or worsening of symptoms. Benzodiazepines, such as clonazepam, can be used for RLS, but can lead to tolerance or even dependency.
In summary, have your doctor check your blood ferritin level, a marker for iron stores. If it's low, consider iron supplementation. Also, be sure to increase your levels of exercise, decrease your caffeine intake and try mental activities at night.
If you feel that your symptoms are worsening on the ropinirole, talk to your doctor further. You have other options.
Dear Annie: I considered myself an average student after graduating high school in 1970, and I have been very successful in my 36-year career as an insurance investigator. I have dealt with a wide range of cultures. I feel I'm of average intelligence and probably below average in my English and grammar skills -- yet I find it amazing how most destroy the English language in everyday conversation. For instance, the use of the word "everybody." I usually dismiss any statement beginning with "everybody," because about the only time that it would apply is when saying that everybody has to breathe to live. At least 99 percent of the time, the mention of "everybody" or "everyone" is wrong.
I also have a problem with the phrases "I'll be honest with you" and "to tell you the truth." When a person is talking with you and all of a sudden he says, "well, to be honest," it is like, what has he been doing all this time, lying? Also, I can't stand it when I ask someone whether she would mind my doing something and she says "yes," when she really means that she would not mind.
These things occur in not only person-to-person conversations but also TV and radio commercials. Can you agree with this, or am I really below average and everybody is actually right? -- AAGG in Ohio
Dear AAGG: Do you know there are some people who can't stand the use of the word "like" as you used it? I say that not to shame you, but to point out that many of us have grammatical pet peeves (mine is the phrase "I could care less"). Few, if any of us, have perfect grammar. Keeping this in mind might make conversations more bearable.
Dear Annie: My wife and I had a fairly active and adventurous sex life for the first few years of our marriage. We've now been married for 10 years, and for the past several years, things have gotten pretty dull. Though we're still intimate regularly, it's monotonous. She seems fine with that. I've asked her to do certain things (that we used to do), but she's unwilling. I never try to force her, but I am feeling hurt and at a loss as to why she's changed. I am in shape and take care of my body. What could be the problem? -- Rejected
Dear Rejected: First, stop taking this as a personal rejection. It puts you in a place of self-pity and her in a place of defensiveness -- an impossible angle from which to communicate. Second, accept that you're not entitled to anything. Her not wanting to do something is reason enough. Preferences change, and just because she liked something 10 years ago doesn't mean she has to like it now.
Keeping all that in mind, have you tried actually asking her what's up? I mean really asking, not complaining. If not, that's a good next step. Do so at a neutral time, outside the bedroom. At the end of the day, what matters is that you love each other and communicate.